Aa
Aa
A
A
A
Close
Avatar universal

Arm painful since flu jab in december, what can I do?

Ever since I had a flu jab in December, my left arm has been so painful from the elbow up with slight nervy feeling on the top of my fingers, I can't sleep/relax as as soon as I turn in bed and lean on it the pain is unbearable. I can't dress properly without discomfort. Its affecting my every day movements and I find I need more salbutamol than usual.
I went to my GP, and she gave me antibiotic which I had an allergic reation to, I was given anti-nausea, then went back.
This other doctor said there isn't an infection and I didn't need antibiotics and gave me tramadol and said take them with paracetamol and she will arrange physio.
I know this won't help, the pain killers help briefly then I find myself taking more.
Can anyone  please advise.
Thanking you in advance.
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I meant to mention I  have chronic asthma and bronchiectasis and stopped breathing for a short period of time and felt shiver/feverish when given the flu jab, and had to to stay in the nurses room to rest for a while.
Helpful - 0
547368 tn?1440541785
Hi Daffodil,

I am sorry to hear about your reaction to the injection.

It sounds like they may have injured a nerve but that's pretty difficult to do in the deltoid. It's my guess that is why a physician has ordered physical therapy. I am not convinced it will help if you have nerve damage but it can't hurt. If it is a nerve injury it will take time for that nerve to heal and to reduce the inflammation. I know it's been about four months but sometimes it can take 6-12 months.

I encourage you to consult a neurologist. He/she should be able to determine if a nerve injury occurred. I might also consult a rheumatologist if the neurologist has no definitive answers for you.

I would ask if a burst of steroids might help IF it is inflammation. Be cautious with the narcotics and take them only as directed. If they are not effective or you feel you require them more often then they are ordered then please discuss this with your prescribing physician.

The symptoms you describe when you were given the injection sound more like an allergy type of reaction rather then any injury to the tissues or nerve.

I wish you the best and hope you will find the cause of your pain... and of course the proper treatment to eliminate it. Please keep in touch and let us know how you are doing. I'll look forward to hearing from you.

Take Care,
~Tuck
Helpful - 0
Avatar universal
I had a pneumonia shot in my left shoulder in September 2014.  Couldn't sleep on it for weeks, couldn't even raise my left arm away to the side from my body for 3 days.  Doctor suggested a heating pad.  It slowly improved over several months but started to hurt again in May 2015, so I went to a shoulder surgeon in another practice from my GP, and a neurologist.  Neurologist said no nerve damage.  MRI shows a 2.3 cm (almost an inch!) tear in the top tendon of the 4 making up the rotator cuff, with not much of the tendon remaining. I've probably made it worse because I didn't know what was wrong and should have checked it out earlier. Got to the point I cannot hold up my left arm while dancing. Strongly believe the nurse injected the shot into the tendon - it was hard for her to push the fluid in, then all of a sudden something burst and the rest of the shot went in in a split second.  That's when I think the tendon was split.  Starting physical therapy next week and hope to fix problem without surgery - which will be 9 months after the injury
Helpful - 0

You are reading content posted in the Geriatrics Community

Popular Resources
Could our telomeres hold the key to curing cancer and preventing aging? Learn more in this article from Missouri Medicine.
Think a loved one may be experiencing hearing loss? Here are five warning signs to watch for.
How to lower your heart attack risk.
Here are 12 simple – and fun! – ways to boost your brainpower.
Protect against the leading cause of blindness in older adults
Keep your bones strong and healthy for life